Alert archive / Alabama / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 169, NWS Birmingham, AL

September 23, 2017Marengo County, Alabama

NWS Birmingham, AL issued this severe thunderstorm warning at Sep 23, 2017, 6:39 PM CDT for Marengo County, Alabama. It was in force for 22 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 23, 2017, 6:39 PM CDT (23:39 UTC)
Expired
Sep 23, 2017, 7:01 PM CDT
In force
22 min
Issued by
NWS Birmingham, AL
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

County Marengo County, AL

The radar

The Mobile radar (KMOB), 162 km from the middle of the area, began a volume at 23:40 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Birmingham, AL (KBMX), launched 12:00Z, 11.7 hours before the alert went out and 166 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 12:00Z on 2017-09-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 705 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 12:00Z on 2017-09-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -20 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
705 J/kg
Mixed-layer CIN
-65 J/kg
Mixed-layer LCL
1218 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
-20 m²/s²
0-3 km storm-relative helicity
11 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.1

Open this sounding in Storm Lab

The text

As transmitted.

078 
WUUS54 KBMX 232339
SVRBMX
ALC091-240015-
/O.NEW.KBMX.SV.W.0169.170923T2339Z-170924T0015Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Birmingham AL
639 PM CDT SAT SEP 23 2017

The National Weather Service in Birmingham has issued a

* Severe Thunderstorm Warning for...
  Southwestern Marengo County in southwestern Alabama...

* Until 715 PM CDT

* At 638 PM CDT, a severe thunderstorm was located near Myrtlewood,
  or 12 miles southwest of Linden, moving west at 20 mph.

  HAZARD...60 mph wind gusts and penny size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Expect damage to roofs, siding, and trees. 

* Locations impacted include...
  Sweet Water, Myrtlewood, Nanafalia and Half Acre. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3206 8812 3207 8809 3206 8807 3208 8804
      3211 8805 3214 8804 3215 8802 3218 8801
      3225 8801 3225 8788 3214 8782 3202 8811
TIME...MOT...LOC 2338Z 072DEG 18KT 3220 8797 

HAIL...0.75IN
WIND...60MPH
 
$$

75
1 follow-up statement
348 
WWUS54 KBMX 240001
SVSBMX

Severe Weather Statement
National Weather Service Birmingham AL
701 PM CDT SAT SEP 23 2017

ALC091-240011-
/O.CAN.KBMX.SV.W.0169.000000T0000Z-170924T0015Z/
Marengo AL-
701 PM CDT SAT SEP 23 2017

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN MARENGO COUNTY IS
CANCELLED...
        
The storm which prompted the warning has moved out of the area.
Therefore the warning has been cancelled.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
Birmingham.

LAT...LON 3206 8812 3207 8809 3206 8807 3208 8804
      3211 8805 3214 8804 3215 8802 3218 8801
      3225 8801 3225 8788 3214 8782 3202 8811
TIME...MOT...LOC 0000Z 072DEG 18KT 3216 8810 

$$

75

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 23, 6:35 PM CDT, 4 minutes earlier.

Area forecast discussion, Sep 23, 6:35 PM CDT, 4 minutes before
Area Forecast Discussion
National Weather Service Birmingham AL
635 PM CDT Sat Sep 23 2017

.UPDATE...
For 00Z Aviation.

&&

.SHORT TERM...

Isolated to scattered showers and storms ongoing this afternoon as
easterly flow remains in place across the area. An outflow
boundary moved through the SW earlier and this triggered the
showers there. Additional showers/storms have formed along the
outflows from the initial activity. The main energy remains in the
north and expect activity to develop a little bit more there this
afternoon. Already seeing a few bigger storms in northern Georgia
and that activity will slide toward the area.

16

.LONG TERM...
Sunday through Friday.

By Sunday, the upper energy from what was Jose continues to
deteriorate further over the Atlantic east of New England while
the low over the Northern Gulf retrogrades toward MS/LA, and Maria
moves further northward further constricting the weak ridging to
NE US while the West Coast system progresses eastward to over the
Rockies. On Monday, we see any upper level signature from Jose
gone, absorbed into Maria. The system over the Rockies opens up
pulling the energy over the southern states into it as an open
shortwave. The NE US ridge breaks down as Maria continues
northward. The result for C AL Sunday into Monday will be only low
pops south/west with better chances near the Gulf Coast.

Tuesday into Wednesday, the main upper low associated with the
Rockies system moves northeast toward Manitoba. At the same time,
a piece of energy breaks off from the trough forming a closed low
over the Desert Southwest. Ridging fills in over the Gulf behind
Maria and starts to creep around into E Conus. We should remain
dry for Tuesday into Wednesday across Central Alabama being on the
dry northerly flow side of Maria along with ridging in place
across the Deep South.

At the surface, a cold front makes progress across the central
part of the US to near our door step by late Wednesday. This is a
little faster than yesterday's run. Each run has trended drier
ahead of the front. So, I will only carry some low pops across
the northern counties on Thursday with drier air filling in
quickly behind the front. A second reinforcing surface front
moves in behind it on Friday escorting a 1028 MB ridge across the
Upper Plains into the Mid West States with tight gradients and a
northerly flow across Alabama to insure cooler weather a nice
taste of fall and absolutely beautiful weather as we end the work
week and head into next weekend.

08

&&

.AVIATION...
00Z TAF Discussion.

Afternoon convection should be a non-issue for central Alabama TAF
locations through the rest of tonight. Showers/storms north of ANB
are moving westward. Storms well south of TCL and well west of MGM
are also westbound. No other issues upstream from any other
terminals. As far as fog formation overnight, I based the forecast
on what has happened the last couple nights (putting more emphasis
on last night). This means the best chance of 2-4sm br will be at
ANB/ASN, as well as MGM and TOI.

Rain chances Sunday afternoon are small enough so that we can
leave the mention of TS out of the forecast for now. Went with
fair weather cumulus, no more than 40 percent coverage.

/61/

&&

.FIRE WEATHER...

Isolated to scattered showers and storms are expected through the
early evening across the area. Rain chances are more confined to
the southwest half of Central Alabama for Sunday and Monday.
Relative humidity values only drop into the upper 40s and 50s.
Transport winds remain rather light which will keep dispersion
values down too. A change in the pattern is expected by Thursday
with the arrival of a cold front along with cooler and drier
weather expected as we head into next weekend.

&&

.BMX WATCHES/WARNINGS/ADVISORIES/...
None.

&&
Hazardous weather outlook, Sep 23, 4:02 AM CDT, 14 hours 37 minutes before
Hazardous Weather Outlook
National Weather Service Birmingham AL
402 AM CDT Sat Sep 23 2017

ALZ011>015-017>050-241215-
Marion-Lamar-Fayette-Winston-Walker-Blount-Etowah-Calhoun-Cherokee-
Cleburne-Pickens-Tuscaloosa-Jefferson-Shelby-St. Clair-Talladega-
Clay-Randolph-Sumter-Greene-Hale-Perry-Bibb-Chilton-Coosa-Tallapoosa-
Chambers-Marengo-Dallas-Autauga-Lowndes-Elmore-Montgomery-Macon-
Bullock-Lee-Russell-Pike-Barbour-
402 AM CDT Sat Sep 23 2017

This Hazardous Weather Outlook is for the counties served by the
National Weather Service office in Birmingham.

.DAY ONE...Outlook through Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Activation of storm spotters and emergency management is not
expected at this time.

In the hours before

Special weather statement, Sep 23, 5:49 PM CDT, 50 minutes before
Special Weather Statement
National Weather Service Birmingham AL
549 PM CDT SAT SEP 23 2017

ALZ039-232315-
Marengo AL-
549 PM CDT SAT SEP 23 2017

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL MARENGO COUNTY UNTIL 615
PM CDT...

At 549 PM CDT, Doppler radar was tracking a strong thunderstorm over
Freddie Jones Field, or 7 miles southeast of Linden, moving west at
15 mph.

Pea size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Linden, Thomaston, Sweet Water, Freddie Jones Field, Miller, Calvary
and Octagon.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Birmingham.

&&

LAT...LON 3234 8763 3217 8758 3211 8786 3229 8787
TIME...MOT...LOC 2249Z 076DEG 14KT 3224 8770

75
Local storm report, Sep 23, 5:59 PM CDT, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
559 PM CDT SAT SEP 23 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0513 PM     TSTM WND DMG     1 NNE BROOMTOWN         34.37N 85.51W
09/23/2017                   CHEROKEE           AL   EMERGENCY MNGR

            A FEW LARGE LIMBS FELL ON A MOBILE HOME. A
            FEW TREES WERE BLOWN DOWN IN THE SAME AREA
            WITH WINDS ESTIMATED AT 50 TO 60 MPH.

&&

MAL
Local storm report, Sep 23, 6:01 PM CDT, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
601 PM CDT SAT SEP 23 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0501 PM     HAIL             1 WNW EASTDALE MALL     32.39N 86.22W
09/23/2017  E0.50 INCH       MONTGOMERY         AL   PUBLIC

            NUMEROUS REPORTS OF HAIL ACROSS THE CITY OF
            MONTGOMERY WITH THE LARGEST HAIL AROUND 1/2
            INCH.

&&

MAL
Special weather statement, Sep 23, 6:04 PM CDT, 35 minutes before
Special Weather Statement
National Weather Service Birmingham AL
604 PM CDT SAT SEP 23 2017

ALZ030-039-232315-
Sumter AL-Marengo AL-
604 PM CDT SAT SEP 23 2017

...SIGNIFICANT WEATHER ADVISORY FOR  UNTIL 615 PM CDT...

At 604 PM CDT, Doppler radar was tracking a strong thunderstorm near
Pennington, or 13 miles southwest of Linden, moving west at 5 mph.

Pea size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Myrtlewood, Pelham, Naheola, Edna, Tompkinsville and Oakchia.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Birmingham.

&&

LAT...LON 3234 8819 3235 8794 3231 8794 3231 8802
      3229 8802 3228 8801 3230 8801 3230 8794
      3228 8794 3228 8793 3219 8792 3217 8801
      3219 8801 3231 8818
TIME...MOT...LOC 2304Z 082DEG 5KT 3223 8800

75
Special weather statement, Sep 23, 6:17 PM CDT, 22 minutes before
Special Weather Statement
National Weather Service Birmingham AL
617 PM CDT SAT SEP 23 2017

ALZ039-240000-
Marengo AL-
617 PM CDT SAT SEP 23 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN MARENGO COUNTY UNTIL
700 PM CDT...

At 617 PM CDT, Doppler radar was tracking a strong thunderstorm near
Miller, or 10 miles south of Linden, moving west at 15 mph.

Pea size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Linden, Sweet Water, Myrtlewood, Putnam, Miller, Nanafalia, Calvary,
Half Acre and Octagon.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Birmingham.

&&

LAT...LON 3208 8804 3211 8805 3214 8804 3215 8802
      3218 8801 3224 8802 3226 8801 3227 8802
      3229 8794 3228 8794 3230 8793 3232 8783
      3217 8769 3199 8801 3199 8803 3207 8806
TIME...MOT...LOC 2317Z 075DEG 11KT 3217 8786

75
Special weather statement, Sep 23, 6:33 PM CDT, 6 minutes before
Special Weather Statement
National Weather Service Birmingham AL
633 PM CDT SAT SEP 23 2017

ALZ018-240015-
Etowah AL-
633 PM CDT SAT SEP 23 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL ETOWAH COUNTY UNTIL
715 PM CDT...

At 633 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Geraldine to near Sardis City. Movement
was west at 15 mph.

Winds in excess of 40 mph will be possible with these storms.

Locations impacted include...
Sardis City and Mountainboro.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Birmingham.

&&

LAT...LON 3418 8594 3413 8621 3416 8622 3418 8619
      3419 8611 3420 8610 3420 8594
TIME...MOT...LOC 2333Z 088DEG 11KT 3433 8603 3418 8603

75

The office that day

Everything else NWS Birmingham, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 23, 4:07 PM CDTSpecial Weather StatementBMXMontgomery38 min
Sep 23, 4:40 PM CDTSpecial Weather StatementBMXElmore, Montgomery35 min
Sep 23, 5:05 PM CDTSpecial Weather StatementBMXCherokee40 min
Sep 23, 5:08 PM CDTSpecial Weather StatementBMXDeKalb52 min
Sep 23, 5:18 PM CDTSpecial Weather StatementBMXAutauga27 min
Sep 23, 5:49 PM CDTSpecial Weather StatementBMXMarengo26 min
Sep 23, 6:04 PM CDTSpecial Weather StatementBMXMarengo11 min
Sep 23, 6:17 PM CDTSpecial Weather StatementBMXMarengo43 min
Sep 23, 6:33 PM CDTSpecial Weather StatementBMXEtowah42 min

Nearby

Severe Thunderstorm Warnings in Alabama, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.